There is a potential interaction between Zoloft (sertraline) and melatonin, but there is a lack of evidence to definitively say one way or another. Both melatonin and Zoloft can decrease the seizure threshold, increasing the risk of seizures, especially in children. Therefore, caution is recommended when taking Zoloft and melatonin together.
Melatonin And Seizures
Melatonin may increase the frequency of seizures in certain patients, especially children, according to several studies such as this one from The Lancet. Data is conflicting however as other studies have reported an overall decrease in seizures with melatonin use.
Zoloft And Seizures
A very small percentage of individuals taking Zoloft have been reported to have seizures. During a study of Zoloft for the treatment of obsessive-compulsive disorder, seizures occurred in roughly 0.2% (4/1,800) of patients.
While a 0.2% incidence of seizures as referenced above is a small percentage of users, it is important to note that larger scale clinical studies for Zoloft excluded those with a history of seizure. Per the prescribing information for Zoloft:
"Zoloft has not been systematically evaluated in patients with seizure disorders. Patients with a history of seizures were excluded from clinical studies. Zoloft should be prescribed with caution in patients with a seizure disorder."
As this population was excluded from large clinical trials, there is the chance that those individuals with a seizure history are more susceptible to them when taking Zoloft. For this reason, taking Zoloft in those with a history of seizures should be done with caution.
Zoloft And Melatonin Increased Risk Of Seizures
There have been no studies that have evaluated the increased risk of seizures with the use of Zoloft and melatonin together. However, as there have been studies linking both Zoloft and melatonin with an increased seizure risk, taking both together should be done with caution and under the supervision of your doctor.